What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 4, 5:46 PM CST, 9 minutes earlier. Its key messages:
- Moderate to High Confidence for Strong to Severe Storms Later This Afternoon & Early Evening.
- Scattered to Isolated Pop-Up Shower & Storm Chances Friday & Saturday.
- More Widespread Storm Chances For Sunday, Returning Monday Night and Tuesday Night.
Area forecast discussion, Jul 4, 5:46 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
646 PM CDT Thu Jul 4 2024
.KEY MESSAGES...
- Moderate to High Confidence for Strong to Severe Storms Later
This Afternoon & Early Evening.
- Scattered to Isolated Pop-Up Shower & Storm Chances Friday &
Saturday.
- More Widespread Storm Chances For Sunday, Returning Monday
Night and Tuesday Night.
&&
.DISCUSSION...
Issued at 1223 PM CDT Thu Jul 4 2024
Ongoing Storms & Precipitation This Morning & Afternoon:
Have been monitoring multiple rounds of storms through this
morning into the early afternoon with a quasi-closed upper-mid
level area of lower heights in the Northern Plains and multiple
surface frontal boundaries draped across the Upper Midwest. This
area of lower heights is also embedded in a negatively tilted,
amplified upper level longwave trough on GOES water vapor
imagery early this afternoon. As a result, return flow has been
advecting a more moist, more unstable airmass through the
Plains into the Upper Mississippi River Valley. Initial,
original synoptic forcing lifted through the Upper Mississippi
River Valley early this morning, leaving an occluded surface low
early this morning, placing the triple point to our west.
Further occlusion and closing of the tightened warm sector has
been firing off storms through western Minnesota early this
afternoon. In the wake of morning precipitation, clearing skies
seen on visible satellite imagery and are helping to build
diurnal instability.
Subsequent Forcing This Afternoon-Evening:
With a formation of a subsequent low along the triple point
with better synoptic forcing, quick-hitting deepening is
expected, causing subsequent storm and precipitation chances
later this afternoon and evening. The low is expected to trudge
east-southeastward along the baroclinic boundary from west to
east from central Minnesota into central Wisconsin, bringing the
once stationary cold/dry surface frontal boundary with it. The
passage of this frontal boundary will provide sufficient forcing
for strong to severe storms. Timing of peak diurnal heating
will be primary influence for location of highest impacts.
Strong To Severe Storms This Evening:
Confidence for strong to severe storms is moderate to high as
the low center impacts the local area and the cold/dry surface
frontal boundary provides sufficient subsequent forcing to
conditionally unstable, nearly straight 7.0C/km soundings in
upstream 04.12Z RAOBs. Overcoming any low level PBL inversion
has been observed within the upstream clearing skies, shifting
northeast early this afternoon through northern Iowa and
southern Minnesota. Sufficient multi level speed and directional
shear expected to sustain storms through the evening hours.
High resolution forecast model soundings and associated
hodographs suggest the potential for an initially discrete
storm mode, albeit transiently, quickly congealing cold pools
eventually making things messy before the mode becomes linear
along the frontal boundary as 850-300 mean wind is weak, 10 to
20 kts. Taking the expected cold/dry frontal boundary motion
into consideration, storm motion would be 20 to 30 kts to the
east.
Expected & Possible Hazards Into The Evening:
All in all, primary hazard of large hail with strong to
damaging winds possible. A quick spin up tornado cannot be ruled
out where the low level shear vector best aligns (normal to
line). Limiting factor will be initial storms potentially
consuming initial low level instability.
Shower & Storm Chances Friday:
As the low shifts east of the local forecast area, wrap around cold
air advection and tightened surface pressure gradient will result in
perpetual shower and storm chances through Friday. Increased
steepening of low level lapse rates concurrent with peak diurnal
heating will allow parcels to tap into a long, skinny SBCAPE
profile. The combination of transient saturation and little to
no shear will result any storms quickly popping up and down.
Could see some very limited opportunity for small hail given the
cooler sounding but no shear quickly terminates any updraft
sustenance, limiting overall chances and extent.
Shower & Storm Chances This Weekend:
The active pattern is expected to continue through the weekend.
Upper level heights are never able to build, persisting
synoptic troughing, perturbations, and precipitation chances.
Saturday storm chances seem similar to Friday with waves of low
level cold air advection within the upper level cold tongue,
wobbles in the upper level low, and peak diurnal heating will
cause scattered showers and isolated storms. A spatially
limiting factor will be a narrow tongue of increased
temperatures, increasing low level lapse rates and weakening any
incoming storms.
Through Start Of The New Week:
Slightly different story for Sunday as diurnal heating advects a
more moist airmass farther north into the Northern Plains. In turn,
a widespread area of diurnally building instability affects
much of Minnesota with long term global ensemble certainty for
500-1000 J/kg of SBCAPE taking shape. Have continued with
National Blend which has Likely chances, for Sunday Night,
Monday Night, and Tuesday Night.
&&
.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 646 PM CDT Thu Jul 4 2024
Main taf concerns are storm chances early in the taf
period...then ceilings lower to IFR/MVFR after 06z Friday.
Latest mosaic radar shows convection over western Wisconsin into
northeast Iowa and tracking east. This will impact LSE taf site
for the next couple of hours this evening. Surface low spins
over the region and ceilings lower to MVFR/IFR at both taf sites
after 06z Friday. The lower ceilings linger into the daytime
Friday. Question is how long MVFR/IFR conditions last at both
taf sites during the day Friday. For now have introduced
ceilings improving after 18z Friday. A few showers could rotate
around the surface low into both the taf sites Friday. MVFR
conditions underneath any of the showers should be brief and
left mention out of both of the taf sites.
&&
.HYDROLOGY...
Issued at 400 AM CDT Wed Jul 3 2024
We continue to monitor river trends with the recent heavy rains
with most rivers continuing to fall, however flood warnings
continue for the Mississippi River and the Kickapoo at Viola.
General rains of .5 to 1.5" are forecast with the greater
confidence along and north of I90. Some spots per the 04.00Z HREF
could see 2"+ with a 20-40% chance for Winona/Trempealeau Co.
6-hr flash flood guidance is generally 2 to 3 inches for flash
flooding. Cannot rule out localized flash flooding with the
storms later today and tonight if storms repeat over the same
area. Be weather aware with outdoor activities and if
traveling, be aware of your surroundings.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
DISCUSSION...JAR
AVIATION...DTJ
HYDROLOGY...Zapotocny
Hazardous weather outlook, Jul 4, 4:22 AM CST, 13 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
522 AM CDT Thu Jul 4 2024
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-051430-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
522 AM CDT Thu Jul 4 2024
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Today and Tonight
Scattered storms with a few strong to severe this afternoon into
early evening hours. Large hail is the primary threat, however
damaging winds and locally heavy rain could occur.
Flooding will continue along some area rivers. Please see the
latest flood statements for additional details.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Storm chances continue Friday into early next week. At this time,
confidence in severe thunderstorms remains low.
Flooding will continue along some area rivers. Please see the
latest flood statements for additional details.
.SPOTTER INFORMATION STATEMENT...
Storm spotters may be needed this afternoon and early this evening
for areas southwest of I94. Storm and rainfall reports would be
appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Zapotocny
In the hours before
Special weather statement, Jul 4, 1:48 PM CST, 4 hours 7 minutes before
Special Weather Statement
National Weather Service La Crosse WI
248 PM CDT Thu Jul 4 2024
IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ032-042200-
Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Winona-
Mower-Fillmore-Buffalo-
Including the cities of Osage, Cresco, Charles City, New Hampton,
Wabasha, Dodge Center, Rochester, Winona, Austin, Preston,
and Alma
248 PM CDT Thu Jul 4 2024
...Thunderstorms Moving In For Late Afternoon...Strong To Severe
Risk...
Clusters of thunderstorms across southern Minnesota and
northcentral Iowa will track northeast for the rest of the
afternoon hours, shifting across parts of southeast Minnesota and
northeast Iowa through 5 pm. Some will be strong, potentially
severe. Hail is the main concern but any storm will be capable of
30 to 35 mph wind gusts. Locally heavy rainfall will also occur,
which could lead to urban street flooding.
Those will outdoor plans this 4th of July holiday should be
prepared to seek indoor shelter should storms near your location.
Have multiple ways to receive warnings if some are issued.
Rieck
Special weather statement, Jul 4, 3:16 PM CST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service La Crosse WI
416 PM CDT Thu Jul 4 2024
MNZ079-042200-
Wabasha MN-
416 PM CDT Thu Jul 4 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN WABASHA COUNTY THROUGH
500 PM CDT...
At 416 PM CDT, Doppler radar was tracking a strong thunderstorm near
Goodhue, or 14 miles south of Red Wing, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northern Wabasha
County, including the following locations... Dumfries, Oak Center,
Maple Springs, Gilbert Valley, Bear Valley, and Zumbro Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4437 9255 4437 9243 4445 9243 4445 9224
4444 9221 4440 9206 4437 9200 4427 9255
TIME...MOT...LOC 2116Z 251DEG 36KT 4436 9264
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
RieckSpecial weather statement, Jul 4, 3:54 PM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service La Crosse WI
454 PM CDT Thu Jul 4 2024
MNZ079-087-088-095-096-WIZ029-032>034-041-042-050000-
Wabasha-Olmsted-Winona-Fillmore-Houston-Clark-Buffalo-Trempealeau-
Jackson-La Crosse-Monroe-
Including the cities of Wabasha, Rochester, Winona, Preston,
Caledonia, Neillsville, Alma, Arcadia, Whitehall,
Black River Falls, La Crosse, Sparta, and Tomah
454 PM CDT Thu Jul 4 2024
...Thunderstorms Tracking Across The Area Into Early Evening...
Clusters of thunderstorms were moving east northeast across
southeast Minnesota and will push into portions of western
Wisconsin through 7 pm. The stronger storms will be capable of 40
to 45 mph winds and 1/2 inch hail. An isolated severe storm
remains possible. Locally heavy rainfall will also occur, which
could lead to urban street flooding.
Those will outdoor plans this 4th of July holiday should be
prepared to seek indoor shelter should storms near your location.
Have multiple ways to receive warnings if some are issued.
Rieck
Special weather statement, Jul 4, 4:20 PM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service La Crosse WI
520 PM CDT Thu Jul 4 2024
IAZ008-009-018-019-050030-
Mitchell-Howard-Floyd-Chickasaw-
Including the cities of Osage, Cresco, Charles City,
and New Hampton
520 PM CDT Thu Jul 4 2024
...Thunderstorms Moving In For The Early Evening Hours...
A cluster of thunderstorms will push east across portions
of northeast Iowa for the early evening hours. The stronger
storms will be capable of 40 to 50 mph wind gusts and 1/2 inch
hail. A severe storm is possible. Locally heavy rainfall will
also occur, which could lead to urban street flooding.
Those with outdoor plans this 4th of July holiday should be
prepared to seek indoor shelter should storms near your location.
Have multiple ways to receive warnings if some are issued.
Rieck